Georgia, 2020

Damaging Winds in Georgia, June 27, 2020

June 27, 2020 · NWS CAE · 5 events in 3 counties and zones

A batch of thunderstorms moved SE across the CSRA and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
$300
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A batch of thunderstorms moved SE across the CSRA and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 27, 1:52 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 1:52 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat Jun 27 2020

.SYNOPSIS...
An upper ridge over the region will weaken today as shortwave
energy arrives from the west by this evening. An upper level
trough will be over the Northeast late this weekend and much of
next week. Several shortwaves and PWAT values around 2 inches
will result in unsettled conditions and near normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
In coordination with SC DHEC, an Air Quality Alert has been
issued for parts of the southern Midlands/CSRA due to the
Saharan dust plume which is impacting much of the southeast U.S.
This dust is creating hazy skies and reduced visibilities in
some areas where the dust is most concentrated, and this could
reduce air quality.

While the region will generally remain under the influence of a
rather flat upper level ridge extending from the Gulf of
Mexico, across the Florida Peninsula and into the Caribbean Sea,
there will be a weak short wave trough that crosses the area
during the evening hours. Meanwhile at the surface, a weak
trough extends across the central Carolinas into east-central
Georgia.

Precipitable water values are around 1.5-1.8 inches today, and
should remain about the same through tonight. Extensive mid
and high level clouds, along with Saharan dust, has limited
surface heating and instability today. As a result, there should
be little in the way of precipitation through most of the
afternoon except near the NC/SC border where isolated/scattered
showers and thunderstorms could develop along the surface
trough.

As a short wave approaches, the high-resolution CAMs are
indicating the potential for scattered showers and thunderstorms
to develop and track east across the CSRA and central/southern
Midlands this evening into perhaps the early overnight hours.
Still some model spread in the CAMs with respect to timing and
coverage, but will indicate a chance of showers for these areas
in the forecast.

The CAMs indicate some organization to the convection this
evening, however believe the severe potential to be rather low
with the CAM ensemble mean showing surface-based CAPE remaining
below 1000 J/kg. If any stronger thunderstorms do develop, the
primary threat would be potentially damaging winds.

Any convection should shift east of the area during the early
overnight hours, but extensive mid to high level cloud cover
will persist. Winds should not be able to fully decouple given
the continued presence of a low level jet over the area. The
clouds and light winds should keep fog from developing. For the
same reasons, it should be a mild night with lows in the lower
70s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SPC placed the far Northern Midlands in a Slight Risk for
severe weather Sunday afternoon and evening with a Marginal Risk
for the rest of the region except for the CSRA. 12Z CAM models
depict the best forcing over the risk area, however the greatest
SBCAPE will be over the Southern Midlands and CSRA. The forcing
mechanism will be a disorganized cold front pushing into the
region during the late afternoon and evening. Isolated to
scattered showers and thunderstorms will be possible with the
greatest hazard for damaging wind gusts in the risk area.

The frontal boundary stalls over the region into the middle of next
week which results in scattered to numerous showers and
thunderstorms Sunday Night through Tuesday. The highest POPs will be
both diurnally driven and when disturbances rotate into the base of
an upper trough over New England. These disturbances will be hard to
time until 6 to 12 hours prior to their passage. The primary hazard
during this period will be localized flooding issues in the vicinity
of thunderstorms with heavy rainfall with PW values around 2
inches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A closed upper low pressure system lingers over New England through
Thursday for continued scattered to numerous showers and
thunderstorms across The Midlands and CSRA. Localized flash flooding
will be the primary concern with PW values around 2.0 inches.

A strong upper trough moving into the Canadian Maritimes Thursday
Night through Friday finally kicks the upper low's influence
out of the Southeast U.S. A weakness is left behind over the
region in a a broad upper ridge over the Central U.S. This
results in a more typical summer pattern with scattered diurnal
showers and thunderstorms for Friday and Independence Day.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions are generally expected to prevail through 18Z
Sunday.

Saharan dust has resulted in hazy skies and has caused reduced
visibility across much of the area. It is very possible that
visibility at the terminals could temporarily fall to MVFR
levels through sunset. As a result, DU (dust) remains in the
TAFs at all sites.

Extensive mid and high level cloudiness will persist at all
terminals through the forecast period, but ceilings will remain
VFR. Gusty westerly winds are in place this afternoon, with
gusts upwards of around 20 kt possible through much of the
afternoon before winds diminish after sunset.

The high resolution CAMs shows convection developing and
shifting east across the CSRA and central/southern Midlands
mainly during the evening hours. VCSH is forecast at all terminals,
but a tempo group for showers has been added at AGS and DNL as
the probability for showers is greatest there. Isolated
thunderstorms are also possible, with with weak instability have
left mention out of the forecast until confidence increases.

.EXTENDED AVIATION OUTLOOK...VFR conditions are generally
expected through the rest of the weekend as high pressure
builds in aloft. Vsby restrictions are possible from Saharan
dust over the weekend but confidence is low. The chance for
restrictions from diurnal convection will return early next
week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 27, 3:47 AM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
447 AM EDT Sat Jun 27 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
280900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
447 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low. Scattered
thunderstorms may produce isolated damaging winds on Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 5:14 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
614 PM EDT Sat Jun 27 2020

GAZ040-063-064-SCZ018-025-272315-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
614 PM EDT Sat Jun 27 2020

...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
Columbia...McCormick and western Edgefield Counties Until 715 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 613 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Middleton to 7
miles northwest of Sharon, moving east at 40 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, McCormick, Harlem, Lincolnton,
Clarks Hill Recreation Area, Elijah Clark State Park, Mistletoe State
Park, Wrightsboro, Village Plaza Shopping Center, J. Strom Thurmond
Dam, Thomson-McDuffie County Airport, Appling, Riverwood, Hamilton
Branch State Park, Mccormick County Airport, Lake Strom Thurmond and
Bobby Brown State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

&&

This includes Interstate 20 in Georgia between mile markers 166 and
196.

LAT...LON 3365 8258 3366 8251 3365 8249 3382 8259
      3386 8257 3386 8261 3398 8265 3396 8257
      3402 8259 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8224 3397 8218 3397 8195
      3354 8202 3331 8235 3335 8255 3360 8265
TIME...MOT...LOC 2213Z 290DEG 36KT 3407 8275 3366 8285

The radar

The Robins AFB radar (KJGX), 123 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
June 27, 5:55 PM EST
Where
McDuffie County, 0.16 mi SE of Thmson McDuffee Arpt
Measured
47 kt (54 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
AWOS
Coordinates
33.528, -82.518

AWOS unit at Thomson McDuffie Co Airport measured a peak wind gust of 54 mph at 1855 EDT (1755 EST).

Thunderstorm Wind, Columbia

When
June 27, 6:05 PM EST to 6:25 PM EST
Where
Columbia County, Appling to 0.69 mi N of Martinez
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.550, -82.320

Columbia Co GA EM reported numerous downed trees across the county, from Appling and Harlem, east to Grovetown, Evans and Martinez and surrounding areas.

Thunderstorm Wind, Columbia

When
June 27, 6:17 PM EST to 6:20 PM EST
Where
Columbia County, 0.13 mi ENE of Snead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.570, -82.118

A large tree limb fell onto a vehicle that was parked in front of a restaurant at 1100 Fury's Ferry Rd. Minimal damage to the vehicle.

Thunderstorm Wind, Richmond

When
June 27, 6:22 PM EST
Where
Richmond County, Augusta Daniel Arpt
Measured
43 kt (49 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.470, -82.030

ASOS unit at Augusta GA Daniel Field measured a peak wind gust of 49 mph at 1922 EDT (1822 EST).

Thunderstorm Wind, Richmond

When
June 27, 6:33 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
46 kt (53 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS unit at Augusta GA Bush Field measured a peak wind gust of 53 mph at 1933 EDT (1833 EST).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891678, 891673, 890933, 891680, 891679.